J Pediatr Intensive Care 2018; 07(01): 043-045
DOI: 10.1055/s-0037-1601336
Case Report
Georg Thieme Verlag KG Stuttgart · New York

Near-Complete Hand Loss Following an Unintentional, Intra-arterial Medicine Injection in an Infant

Kresimir Bulic
1  Department of Surgery, University of Zagreb School of Medicine, Zagreb, Croatia
,
Anko Antabak
1  Department of Surgery, University of Zagreb School of Medicine, Zagreb, Croatia
,
Mia Lorencin
1  Department of Surgery, University of Zagreb School of Medicine, Zagreb, Croatia
› Author Affiliations
Further Information

Publication History

30 October 2016

18 February 2017

Publication Date:
20 March 2017 (eFirst)

Abstract

Unintentional, intra-arterial administration of medicines can lead to very serious sequelae, including limb loss. We present a case of a 13-week-old boy who was unintentionally given phenobarbital into his right radial artery, which resulted in a near-complete hand amputation. Pediatric patients are under increased risk of such injuries due to their small vessel size and their inability to express immediate complaints, which often leads to a delayed recognition of the condition. As no specific treatment algorithms have been established, the mainstay of therapy is supportive care aimed at maintaining vascular patency. Prompt recognition is imperative in avoiding potentially detrimental effects; therefore, all personnel administering intravenous therapy should be aware of this possibility and be acquainted with the initial supportive measures.